Turaka K, Bryan JS. Does fingolimod in multiple sclerosis patients cause macular edema?J Neurol. 2012 Jan [Epub ahead of print]
Multiple sclerosis (MS) is a demyelinating disease of the central nervous system and is the common cause of optic neuritis. Fingolimod, an immunosuppressive agent, is used in MS to prevent acute exacerbations. We report a case of relapsing-remitting MS treated with fingolimod.
The patient presented with an acute decrease in vision in the left eye. Eye examination showed clinical macular oedema (ME) in the left eye, which was confirmed on fluorescein angiogram and optical coherence tomography (OCT). After discontinuation of fingolimod and treatment with topical corticosteroid medication, there was complete resolution of the macular oedema. The macular oedema as a side-effect of fingolimod is reversible after discontinuing, which was seen on OCT.
This study is not telling us anything that we did not know about fingolimod already. A low number of people showed macular (The macula in the eye is an area of the eye where sharp images are formed) oedema (swelling) in trials of fingolimod (Gilenya). However, if taking such medication you should be aware of this, at present, small risk.
Labels: fingolimod, Gilenya